Colorado, 2024

Hail in Colorado, September 7, 2024

September 7, 2024 · NWS PUB · 3 events in 1 county or zone

Northwest flow over the area allowed for strong to severe storms to materialize, some of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Northwest flow over the area allowed for strong to severe storms to materialize, some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 7, 4:47 PM MST, 46 minutes earlier. Its key messages:

  • Isolated thunderstorms mountains/valleys and I-25 corridor this evening, mainly south of Highway 50.
  • Slightly warmer Sunday, with isolated afternoon showers and thunderstorms once again.
  • Isolated to scattered showers and thunderstorms across the higher terrain each afternoon and evening through the extended period.
  • Enhanced fire danger possible on Thursday for portions of the plains.
Area forecast discussion, Sep 7, 4:47 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
547 PM MDT Sat Sep 7 2024

.KEY MESSAGES...

- Isolated thunderstorms mountains/valleys and I-25 corridor
  this evening, mainly south of Highway 50.

- Slightly warmer Sunday, with isolated afternoon showers and
  thunderstorms once again.

- Isolated to scattered showers and thunderstorms across the
  higher terrain each afternoon and evening through the extended
  period.

- Enhanced fire danger possible on Thursday for portions of the
  plains.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 227 PM MDT Sat Sep 7 2024

Currently...Isolated thunderstorms have returned to srn CO this
afternoon, as increased low/mid level moisture and weak upward
motion from wave sliding se over the 4 corners upper ridge have
combined to generate some weak storms over the ern San Juans/srn
Sangres as of 2 pm. Temperatures have reached the 80s to low 90s at
most lower elevations and across the plains, while mountains and
high valley readings are in the 60s/70s.

For the remainder of the afternoon into this evening, expect
isolated to scattered storms to continue to form over the mountains,
eventually drifting across interior valleys and the I-25 corridor,
especially early this evening. CAMs continue to keep best coverage
of storms south of Highway 50, and HRRR has been consistent in
showing some windy storms developing near Canon City 5-6 pm, which
then move across Pueblo County 6-8 pm. Given rather modest CAPE
(values under 1000 J/KG) and LCLs above 10k feet, expect gusty
outflow winds to dominate most activity, though a brief burst of
moderate rainfall and some small hail will be possible under any
heavier storms. Most convection doesn't push too far east of I-25
before dissipating 8-10 pm, so won't extend pops onto the sern
plains at this point. Clouds then clear overnight with seasonably
cool min temps expected.

On Sunday, upper level ridge builds slightly, which will give a 1-3
degf boost to max temps at most locations. Recycled moisture from
Saturday's storms will likely be sufficient for another round of
afternoon convection over the mountains, though lack of any
significant forcing suggests rather weak/sparse activity. Models
favor the ern San Juans for highest pops, and did add some very low
pops to Kiowa and Baca Counties on the plains where stronger surface
sly flow and weak low convergence could generate a storm or two, as
hinted at by the HRRR. Again, more wind than rain with the majority
of activity, though a brief downpour and some small hail will be
possible with strongest storms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 227 PM MDT Sat Sep 7 2024

Sunday night and Monday...A somewhat flat ridge will be in place
across the region through Monday evening, while an upper disturbance
crosses the Rocky Mt region to the north. Ongoing showers and
thunderstorms Sunday evening are expected to dissipate quickly once
the sun sets. Also, available moisture is limited, so this upper
shortwave, coupled with daytime heating, will likely only help
initiate isolated convection across the mts and high valleys Mon
afternoon and early evening, with activity once again dropping off
quickly with sunset. Minimum Temps Sun night are expected to cool
into the upper 30s to mid 40s for the high valleys, and 50s for the
plains. Highs on Monday will climb to above normal levels with
readings in the 70s to around 80F for the high valleys, and mid 80s
to mid 90s for the plains.

Tuesday and Wednesday...A change in the upper pattern begins to take
place starting Tuesday as the upper ridge over the region pushes off
to the east, and a trough of low pressure off the Pacific NW coast
deepens Tue, then moves onshore across WA and OR on Wed. West to
southwest flow aloft begins to increase both days, and especially on
Wed, drawing some Pacific moisture across the Desert Sw and Four
Corners regions into the western half of CO. A weak shortwave in the
upper flow will serve as the spark for a slight increase in
convection chances across the higher terrain both days, with
scattered pcpn chances forecast for the Continental Divide and the
central mts, and isolated convection for the remaining high terrain.
Plan on highs in the 70s for the high valleys, and mid 80s to lower
90s for the plains.

Thursday and Friday...Upper low located over the Pacific NW by mid-
week will push across ID on Thu, then MT on Fri. This pattern with a
fairly strong trough over the western third of the country will
produce stronger southwest flow aloft across CO, leading to enhanced
downslope flow, continued warm temps and drier conditions. Long
range models are leaning towards a more dry solution across the
higher terrain both days with just isolated showers and storms over
the higher terrain, with the best chances over the central mts.
However, across the eastern plains there is a growing area on Thu
where critical fire weather conditions may develop. Moore

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 543 PM MDT Sat Sep 7 2024

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. VCTS/VCSH is
expected this evening for all TAF sites. There is very low
confidence (less than 20 percent probability) of VCTS/VCSH at KALS
towards the end of the forecast period. If SHRA/TSRA does occur and
moves on station at KALS, it could temporarily reduce CIGs and VIS
to MVFR/IFR criteria. It could also result in periodic windshifts
and increased wind speeds at the KALS terminal. Winds will be
generally light (10 kts or less) and primarily influenced by diurnal
regimes at all terminals throughout the forecast period, and only
disrupted by convective outflows while VCTS/VCSH is present.
-Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...STEWARD
Hazardous weather outlook, Sep 7, 11:01 AM MST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1201 PM MDT Sat Sep 7 2024

COZ058>089-093>099-081815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1201 PM MDT Sat Sep 7 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible late this
afternoon into this evening over the mountains and interior valleys,
with the best chance of storms generally along and south of Highway
50. One or two storms may drift eastward into the I-25 corridor
early this evening, before all activity ends shortly after
sunset. The main hazards from storms today will be lightning and
wind gusts to 50 mph. Small hail up will also be possible with a
few of the stronger storms over the mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to widely scattered showers and storms are expected each
afternoon Sunday through Tuesday, though mostly along and
immediately around the mountains. Showers and thunderstorms are
expected to become more restricted to the mountains, and
particularly the Continental Divide, Wednesday through Friday. Gusty
outflow winds up to 30 mph and lightning will be the most likely
hazards with any thunderstorms the develop.

Critical fire weather conditions may return for some lower elevation
areas Wednesday through Friday, but especially for Thursday, though
confidence remains low (20-39%) at this time in timing and areas of
highest concern.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/SIMCOE

In the hours before

Special weather statement, Sep 7, 3:50 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT Sat Sep 7 2024

COZ067-068-072315-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
450 PM MDT Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RIO GRANDE...SOUTH
CENTRAL MINERAL AND NORTHWESTERN CONEJOS COUNTIES THROUGH 515 PM
MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wolf Creek Pass, or 38 miles north of Dulce, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3757 10690 3737 10665 3736 10668 3738 10668
      3739 10670 3740 10671 3739 10699 3750 10703
TIME...MOT...LOC 2250Z 329DEG 15KT 3749 10694

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, Sep 7, 4:23 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT Sat Sep 7 2024

COZ062-072-073-077-080000-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
523 PM MDT Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHAFFEE AND WEST
CENTRAL FREMONT COUNTIES THROUGH 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swissvale, or 55 miles east of Gunnison, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Swissvale, Howard, and northeastern Decker Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3846 10601 3850 10596 3847 10579 3836 10588
TIME...MOT...LOC 2323Z 291DEG 4KT 3843 10591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, Sep 7, 4:32 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
532 PM MDT Sat Sep 7 2024

COZ081-083-085-080015-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
532 PM MDT Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT...SOUTH
CENTRAL TELLER AND SOUTHWESTERN EL PASO COUNTIES THROUGH 615 PM
MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 21 miles southwest of Colorado Springs, moving southeast
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Fremont, south central Teller and southwestern El Paso Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3865 10516 3868 10509 3854 10494 3845 10514
TIME...MOT...LOC 2332Z 334DEG 12KT 3862 10510

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, Sep 7, 4:34 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
534 PM MDT Sat Sep 7 2024

COZ088-080015-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
534 PM MDT Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAS ANIMAS COUNTY
THROUGH 615 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Aguilar, or 11 miles north of Trinidad, moving
south at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Las Animas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3738 10462 3736 10448 3723 10446 3725 10468
TIME...MOT...LOC 2333Z 005DEG 6KT 3733 10456

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, Sep 7, 4:49 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
549 PM MDT Sat Sep 7 2024

COZ077-078-080015-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
549 PM MDT Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES THROUGH 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 51 miles west of Pueblo, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3832 10566 3839 10555 3830 10536 3819 10556
TIME...MOT...LOC 2349Z 319DEG 11KT 3833 10557

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, Sep 7, 5:21 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
621 PM MDT Sat Sep 7 2024

COZ081-085-080100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
621 PM MDT Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL EL PASO COUNTY
THROUGH 700 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Colorado Springs, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Fort Carson,
Security, Security-Widefield, and Peterson Space Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3872 10491 3880 10490 3882 10470 3867 10470
TIME...MOT...LOC 0021Z 274DEG 11KT 3876 10486

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Moore

The radar

The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
September 7, 5:33 PM MST to 5:36 PM MST
Where
El Paso County, 3.03 mi WNW of Ft Carson
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -104.830

There was one inch hail measured at the location.

Hail, El Paso

When
September 7, 5:45 PM MST to 5:50 PM MST
Where
El Paso County, Security
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.750, -104.740

There was one inch hail measured at the location.

Hail, El Paso

When
September 7, 5:46 PM MST to 5:49 PM MST
Where
El Paso County, 0.88 mi SE of Widefield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.730, -104.720

There was one inch hail measured at the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217613, 1217621, 1217615.